How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Uzair Your Own Question
Dr Uzair
Dr Uzair, Doctor
Category: Medical
Satisfied Customers: 7336
Experience:  MBBS, FCPS (R) General Surgery. Years of experience in Emergency Medicine.
27273415
Type Your Medical Question Here...
Dr Uzair is online now

I have been taking 5mg of prednisolone connective tissue

Resolved Question:

I have been taking 5mg of prednisolone for a connective tissue disorder for 8 years. Over the last month or 2 inhave been consulting a neurologist for muscle fatigue and weakness. He seems to think it is steroid related. Is this possible at such a low dose?
Submitted: 2 years ago.
Category: Medical
Expert:  Dr Uzair replied 2 years ago.
Dr Uzair :

Hi. Welcome to JustAnswer. I shall try my best to assist you while you are corresponding with me.

Dr Uzair :

Yes, this can be due to steroid use.

Dr Uzair :

It does not depend on the dose, rather how long the steroid has been used.

Dr Uzair :

Please enter the chat if you have further queries regarding this.

Dr Uzair :

Or if this has answered your query then leave a positive rating for the service.

Customer:

Thank you, ***** ***** so many internet pages, but I needed to know. What sort of symptoms would be considered as a steroid myopathy and can the symptoms vary during the day.

Dr Uzair :

The most prominent symptoms is the weakness of the proximal muscles of the upper and the lower limbs.

Dr Uzair :

This is a slowly progressing condition.

Dr Uzair :

So, it appears mainly as tiredness after a days work at first then gradually increases its pace and can affect activities such as rising up from a chair, climbing a flight of stairs, combing your hair etc.

Dr Uzair :

The symptoms usually increase as the day goes by.

Customer:

I can run up the first 10 stairs, slow down for the next few and struggle with the last ones (29 altogether) and have pain in my thighs that has to abate before I move on, is this typical of steroid myopathy?

Dr Uzair :

Well, its difficult to say, what kind of connective tissue disease do you have?

Dr Uzair :

Since, you are on steroids, this is the first thing that would come to any physician's mind, but this does not mean that other causes are excluded or brushed away without an evaluation.

Customer:

I have anti ro antibodies but don't fit the criteria for either sjogrens or lupus.

Dr Uzair :

What kind of a physician are you seeing currently, a rheumatologist?

Customer:

Yes I see him every 6 months but I'm seeing a neurologist for this due to a previous diagnosis of an orthostatic tremor; I wasn't sure that it is a tremor or weakness. The rheumatologist says my connective tissue condition is in remission.

Dr Uzair :

Alright, that was what I was about to suggest. Has the Neurologist conducted any electrodiagnostic studies?

Customer:

It was mostly negative, he was looking for the possibility of myasthenia gravis.

Dr Uzair :

Okay, has he suggested a muscle biopsy?

Customer:

I am on his list, it should be done within the next 4 weeks.

Dr Uzair :

Okay, the best thing to do would be to get the muscle biopsy done and not draw any conclusions of this being steroid induced just yet. Steroids can induce myopathy at lower doses but the incidence is lesser reported - unpredictability is to the extent that sometimes, the myopathy can occur with a single dose or within a few days as well. But this should be kept a little lower down the list since, you have an ongoing connective tissue disease as well.

Dr Uzair :

I think the muscle biopsy is the best chance of getting any answers.

Customer:

Thank you for your answers they have been very helpful.

Dr Uzair :

It was a pleasure to be of help.

Dr Uzair :

Please do leave a positive rating for the service.

Dr Uzair :

Best wishes.

Dr Uzair and other Medical Specialists are ready to help you